(RxWiki News) Additional ranitidine products are being recalled because they might contain a cancer-causing impurity.
Last month, the US Food and Drug Administration (FDA) issued a statement about low levels of a possible cancer-causing impurity found in some ranitidine products. These may be found under the brand Zantac. These drugs are available over the counter (OTC) and via prescription.
These medications work to prevent heartburn and provide relief tied to acid ingestion by reducing the amount of acid the stomach makes. The prescription version is used to treat and prevent ulcers of the stomach; it also treats gastroesophageal reflux disease (GERD).
The possible cancer-causing impurity (a nitrosamine impurity) the FDA found is called N-nitrosodimethylamine (NDMA).
Now, the following companies are issuing recalls:
1) Sanofi has issued a voluntary recall of all of its OTC Zantac products as a precautionary measure. This includes Zantac 150, Zantac 150 Cool Mint and Zantac 75.
2) Dr. Reddy’s has issued a voluntary nationwide recall of all of its ranitidine products with expiration dates between September 2019 and June 2021. This recall includes all prescription and OTC ranitidine tablets and capsules manufactured by the companies. These OTC medicines may be labeled by large retailers like Walgreens, Walmart, CVS, Target and Kroger.
3) Perrigo Company plc has issued a voluntary recall of its ranitidine products (all pack sizes).
The FDA encouraged consumers to refer to the details and recall instructions provided by the companies. These details can be found on the FDA’s website.
Note that other OTC medications are approved to treat the same conditions as ranitidine. The FDA recommended that consumers taking the prescription version speak with their doctor about other treatment options.
If you experience any problem that may be related to taking ranitidine that has been recalled, speak with your health care provider. The FDA also encouraged people to report any side effects tied to ranitidine to the FDA’s MedWatch program.
Speak with your health care provider if you have any questions.
Written by Anyssa Garza, PharmD, BCMAS